Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 331, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 13, 2014, 12:37 PM CDT for Dunklin County, Missouri; Clay County, Greene County, Arkansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2014, 12:37 PM CDT (17:37 UTC)
- Expired
- Oct 13, 2014, 1:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Clay County, AR, Greene County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 12:59 PM CDT | TSTM WND DMG | 2 N Mcdougal, AR | FOUR HOUSES BADLY DAMAGED NORTH OF HIGHWAY 62. ALSO TREES DOWN ON HOUSES. |
| Oct 13, 1:00 PM CDT | TSTM WND DMG | Mcdougal, AR | SEVERAL TREES DOWN IN MCDOUGAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 7:08 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
674
WUUS54 KMEG 131737
SVRMEG
ARC021-055-MOC069-131800-
/O.NEW.KMEG.SV.W.0331.141013T1737Z-141013T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 PM CDT MON OCT 13 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 100 PM CDT
* AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF MCDOUGAL TO 7 MILES SOUTH OF PARAGOULD...OR
ALONG A LINE EXTENDING FROM 6 MILES EAST OF CORNING TO 7 MILES
SOUTH OF PARAGOULD...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMPBELL...
HORNERSVILLE JUNCTION...KENNETT...MALDEN...SENATH...PIGGOTT...
RECTOR...MARMADUKE...PARAGOULD...TOWNLEY...BRIAN...VALLEY RIDGE...
WILHELMINA AND PROVIDENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.
&&
LAT...LON 3663 8997 3601 8997 3600 9037 3597 9039
3597 9058 3645 9058 3651 9048 3650 9023
3655 9019 3659 9019 3664 9014
TIME...MOT...LOC 1737Z 209DEG 50KT 3645 9045 3600 9045
$$
ZDN/JPM3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 10:32 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Oct 13, 10:32 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 AM CDT MON OCT 13 2014
.UPDATE...MORNING UPDATE.
THE LONG ANTICIPATED SQUALL LINE IN NOT MOVING INTO EAST ARKANSAS.
THE AIRMASS AHEAD OF THE LINE FEATURES DEW POINTS AS 70 DEGREES.
DESPITE LACK OF DAYTIME HEATING TO ENHANCE INSTABILITY...AFTERNOON
INSTABILITY IS STILL EXPECTED TO APPROACH 1000J/KG. HOWEVER...THE
MAIN DRIVING FORCES EXPECTED TO CONTRIBUTE TO SEVERE THUNDERSTORMS
ARE DYNAMIC IN NATURE. 0-3KM SRH IS EXPECTED TO EXCEED 500
M^2/S^2 ENHANCED BY MODERATE DIRECTIONAL SHEER AND STRONG SPEED
SHEER. LATEST MESOSCALE DISCUSSION FROM THE STORM PREDICTION
CENTER INDICATED THE SQUALL LINE MAY SLOW DOWN DUE TO THE
MERIDIONAL NATURE OF THE UPPER FLOW. WILL EVALUATE OUR TIMING OF
THE LINE AND UPDATE GRAPHICS IF NEEDED.
&&
.PREV DISCUSSION... /ISSUED 646 AM CDT MON OCT 13 2014/
.SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON INTO THIS EVENING...
CURRENTLY...NUMEROUS SHOWERS AND THUNDERSTORMS EXTEND FROM
NORTHEAST MISSISSIPPI INTO THE TN RIVER VALLEY IN RESPONSE TO A
WEAK SHORTWAVE PUSHING THROUGH. THERE HAVE BEEN A FEW STRONG
STORMS WITH THIS ACTIVITY AND SOME LOCALLY HEAVY RAIN. FURTHER TO
THE NW SCATTERED THUNDERSTORMS ARE ALREADY FORMING OVER NE ARKANSAS
IN RESPONSE TO THE APPROACHING POTENT UPPER TROF OVER THE SOUTHERN
PLAINS. IT IS MILD ACROSS THE MIDSOUTH WITH TEMPS AND DEWPOINTS IN
THE IN THE MID TO UPPER 60S. LIGHT SSE SURFACE WINDS PREVAIL.
TODAY AND TONIGHT...VERY ACTIVE WEATHER DAY IN STORE FOR THE
MIDSOUTH. A STRONG UPPER TROF HAS CUT OFF ACROSS OVER THE
PANHANDLE OF TEXAS AND OKLAHOMA AND WILL MOVE TO NE TO NEAR STL
BY 12Z TUE. MEANWHILE A SURFACE LOW WILL TRACK IN CONCERT WITH THE
UPPER LOW NEAR THE I-44 CORRIDOR THIS AFTERNOON AND TONIGHT.
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO CONTINUE TO DEVELOP
OVER THE NEXT FEW HOURS OVER THE NORTH HALF OF THE MIDSOUTH AHEAD
OF THE MAIN SYSTEM. A FEW OF THESE STORMS COULD BE STRONG PERHAPS
EVEN SEVERE AS MID LEVEL LAPSE RATES STEEPEN. THIS ACTIVITY WILL
LIFT NORTH BY MID MORNING WHICH WILL ALLOW FOR SURFACE
HEATING...ESPECIALLY IF BREAK IN THE CLOUDS OCCUR. MEANWHILE THE
LLJ ACROSS THE AREA WILL INTENSIFY THIS MORNING TO 50-60 KTS
ACROSS THE MIDSOUTH BRINGING MOIST AIR NORTHWARD. STRONG HEIGHT
FALLS SPREADING ACROSS THE REGION COMBINED WITH SURFACE HEATING
WILL CREATE A MODERATE AMOUNT OF INSTABILITY ON THE ORDER OF -4C
LIFTED INDEX VALUES...1500 J/KG SBCAPES AND MID LEVEL LAPSE RATES
OF 6.5-7 C/KM. A MID LEVEL JET OF 80-90 KTS WILL PUNCH AROUND THE
BASE OF THE MAIN TROUGH AND INTO THE MIDSOUTH THIS AFTERNOON AND
TONIGHT.
MOVED TIMING UP A BIT AND GENERALLY FOLLOWED THE 00Z GFS. THE
ONGOING LINE OF THUNDERSTORMS OVER EASTERN OKLAHOMA WILL PUSH EAST
AND INTENSIFY DURING THE DAY AND APPROACH THE WESTERN EDGE OF THE
MIDSOUTH AROUND NOON AND MOVE ACROSS EASTERN ARKANSAS AND THE MO
BOOTHEEL FROM NOON TO 4 PM...THE MS RIVER TO A JACKSON TN TO
OXFORD MS LINE FROM 3 PM TO 7 PM AND EAST OF THAT LINE TO THE TN
RIVER AND THE ALABAMA/MISSISSIPPI BORDER FROM 6 PM TO 10 PM.
DEPENDING ON HOW MUCH INSTABILITY CAN DEVELOP AHEAD OF THE LINE
THE STRONG LIFT IN ADVANCE OF THE UPPER TROF COULD TRIGGER SOME
DISCRETE CELLS AHEAD OF THE MAIN QLCS WHICH COULD MOVE IN EARLIER
THAN THE TIMES STATED ABOVE. THERE IS A MODERATE RISK FOR MOST OF
THE AREA EXCEPT THE EXTREME EASTERN SECTIONS. THE MAIN THREAT WILL
BE DAMAGING WINDS WITH SOME SIGNIFICANT...GREATER THAN 65 KTS
POSSIBLE. GIVEN THE TRACK OF THE SURFACE LOW EXPECT SOME BACKING
OF THE SURFACE WINDS ACROSS THE AREA AND 0-1KM HELICITY VALUES
WILL INCREASE TO GREATER THAN 200 M2/S2. AS A RESULT TORNADOES
WILL BE POSSIBLE ESPECIALLY IN ANY DISCRETE CELLS THAT CAN FORM
AHEAD OF THE LINE. TORNADOES WILL ALSO BE POSSIBLE IN THE BOWING
SEGMENTS OR SEMI-DISCRETE SEGMENTS WITHIN THE QLCS. TORNADOES WILL
BE MOST LIKELY EARLY ON DURING THE EVENT...THIS AFTERNOON INTO TH
EARLY EVENING...ACROSS EASTERN ARKANSAS...MO BOOTHEEL...EXTREME WEST
TENNESSEE AND NORTHWEST MISSISSIPPI. A STRONG TORNADO IS POSSIBLE.
LARGE HAIL IS A SECONDARY THREAT. THE QLCS WILL PUSH EAST OF THE
AREAS BY MIDNIGHT WITH PROBABLY SOME TEMPORARY DRY SLOT CLEARING.
A WIND ADVISORY IS IN EFFECT ACROSS THE WEST HALF TODAY. THERE
HAS BEEN A GOOD DEAL OF RAINFALL ACROSS NORTH MISSISSIPPI AND
ALONG THE KY/MO BORDERS OVER THE PAST FEW DAYS. THOUGH THE QLCS
WILL MOVING AT A DECENT CLIP WE COULD SEE ADDITIONAL DEVELOPMENT
IN ADVANCE OF THE LINE AND RAINFALL RATES WILL BE HEAVY WITH
PRECIP WATER VALUES APPROACHING 2 INCHES. OVERALL EXPECT
WIDESPREAD 2-2.5 INCHES OF RAIN OVER THE NEXT 24 HOURS SO DECIDED
TO GO AHEAD AND ISSUE A FLASH FLOOD WATCH AREAWIDE.
TUESDAY AND WEDNESDAY...THE UPPER LOW WILL HANG OVER THE AREA
WITH CLOUDY AND COOL CONDITIONS AND A CHANCE OF SHOWERS. HIGHS WILL
BE IN THE 60S. LOWS IN THE LOWER 50S.
THURSDAY AND FRIDAY...MILDER ZONAL FLOW PREVAILS WITH HIGHS
CLIMBING BACK TO NORMAL OR SLIGHTLY ABOVE BY THE END OF THE WEEK.
SATURDAY AND SUNDAY...00Z MODELS ARE A LITTLE DIFFERENT. THE ECMWF
BRINGS A DEEPER TROF INTO THE GREAT LAKES AND PUSHES A COOLER
AIRMASS INTO THE MIDSOUTH WHILE THE GFS HAS MORE UPPER RIDGING
OVER THE REGION. EITHER WAY EXPECT A DRY FORECAST BUT TOOK A
COMPROMISE ON TEMPS.
SJM
.AVIATION...18Z TAFS
LINE OF TSRA IN WESTERN ARKANSAS WILL SLOWLY ADVANCE THROUGH THE
TAF SITES DURING THE FIRST HALF OF THE PERIOD. A GOOD CHANCE THAT
STORMS WILL PRODUCE HIGH WINDS IN EXCESS OF 40 KTS. OUTSIDE OF
STORMS SUSTAINED SOUTH WINDS OF 14-20 KTS WITH GUSTS OF 22-30 KTS
WILL ALSO BE AN AVIATION CONCERN. IFR/MVFR CIGS THIS MORNING WILL
IMPROVE SOME BY AFTERNOON...LOWERING BACK INTERMITTENTLY DURING
HEAVIER CONVECTION. LATER IN THE PERIOD WINDS WILL SUBSIDE AND
VEER SOUTHWEST...WITH RAIN ENDING AND CIGS PREDOMINATELY MVFR.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COAHOMA-DESOTO-PANOLA-
QUITMAN-TALLAHATCHIE-TATE-TUNICA.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DYER-LAKE-LAUDERDALE-
OBION-SHELBY-TIPTON.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.
&&Hazardous weather outlook, Oct 13, 11:52 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1152 AM CDT MON OCT 13 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-141900- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1152 AM CDT MON OCT 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE ENTIRE MIDSOUTH. A LINE OF SEVERE THUNDERSTORMS WILL MOVE ACROSS THE MIDSOUTH TODAY. THE LINE IS EXPECTED TO MOVE INTO EAST ARKANSAS DURING THE MID MORNING HOURS...APPROACH THE MISSISSIPPI RIVER AROUND NOON AND NEAR THE TENNESSEE RIVER AND ALABAMA STATE LINE AROUND 5 OR 6 PM. AS THE LINE PASSES...IT SHOULD MARK THE END OF ENHANCED SEVERE THREAT. HOWEVER IF INDIVIDUAL INDIVIDUAL THUNDERSTORMS DEVELOP AHEAD OF THE MAIN LINE...SEVERE WEATHER CONDITIONS COULD OCCUR EARLIER IN THE DAY ACROSS ANY PORTION OF THE MIDSOUTH. THE MAIN THREAT WILL BE DAMAGING WINDS WITH SIGNIFICANT WIND GUSTS OF GREATER THAN 60 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY IN ANY DISCRETE CELLS THAT DEVELOP AHEAD OF THE MAIN LINE OF STORMS ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST MISSISSIPPI AND EXTREME WEST TENNESSEE. LARGE HAIL IS A SECONDARY THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA. TWO INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER FROM 10 AM CDT TO 7 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABLY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN SUPPORT OF SEVERE WEATHER OPERATIONS.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:54 AM CDT | Flash Flood Watch | MEG | Dunklin, Pemiscot | 15 hr |
| Oct 13, 12:47 PM CDT | Tornado Warning | MEG | Dunklin | 17 min |
| Oct 13, 12:57 PM CDT | Severe Thunderstorm Warning | MEG | Dunklin, Pemiscot | 48 min |
| Oct 13, 1:32 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 28 min |
| Oct 13, 1:58 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 32 min |
| Oct 13, 11:07 AM CDT | Areal Flood Advisory | MEG | Randolph | 3 hr |
| Oct 13, 11:56 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 49 min |
| Oct 13, 12:04 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Lee, Phillips, St. Francis | 41 min |
| Oct 13, 12:43 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis | 47 min |
| Oct 13, 12:52 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, Phillips, St. Francis | 38 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.